Hail, Clay
- When
- May 23, 6:37 PM CST to 6:38 PM CST
- Where
- Clay County, Morganville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.470, -97.200
A cluster of severe t-storms moved across parts of north central and northeast Kansas during the early morning hours of May 24th. Two small tornadoes did occur and produced damaged to parts of the city of Marysville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cluster of severe t-storms moved across parts of north central and northeast Kansas during the early morning hours of May 24th. Two small tornadoes did occur and produced damaged to parts of the city of Marysville. The storm produced another small tornado in Nemaha county. Both were rated EF1 based on damage indicators provided by EM and other sources of imagery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 5:37 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Thu May 23 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday Evening) Issued at 324 PM CDT Thu May 23 2019 This afternoon, the mid level trough was observed across northern Utah with a notable perturbation on water vapor lifting across western Kansas. Coverage of showers and thunderstorms is beginning to expand across western Kansas at the current hour with the anticipation of these cells organizing into line segments as the atmosphere becomes increasingly unstable further eastward into south central and portions of north central Kansas. In addition to our focus out west, we are also monitoring a warm front positioned from the Kansas and Oklahoma border through southeast KS to south central MO. While models are vary some on the northward progression this afternoon, most short term guidance lift the front in the Ottawa, Dickinson, and Morris county area by 6 PM this evening. The latest runs of the HRRR and RAP are indicating the potential for some initial cell development ahead of the western Kansas convection within the warm sector south of the front or in vicinity during the late afternoon and early evening. These supercells may be more discrete and given the low level effective helicity increasing to near 200 m2/s2 at this time, the threat for a few tornadoes is possible in addition to large hail and damaging wind gusts. These cells are expected to lift north and east during the early evening, merging with the line of convection entering north central Kansas after 9 PM. The strong low level southerly jet coupled with >2000 J/KG of MUCAPE suggest the strongest updrafts within the line may produce damaging wind gusts and large hail. Storm mergers should deter the tornado threat later in the evening, however cannot be completely ruled out. Latest several runs of the RAP, HRRR, and HREF are hinting at minimal forward progression overnight with the heaviest concentration of rainfall remaining over north central Kansas. These areas may be subject to the highest rainfall amounts with forecast totals from 2 to 3 inches through Friday morning. Locally higher amounts up to 5 inches are possible. Further south and east towards much of northeast and east central areas, storms are expected to gradually weaken in these areas, therefore 1 to 2 inches is the more likely scenario. Based on the 2 to 3 inches stretching towards far northeast areas, have decided to expand the Flood Watch to include areas near the Nebraska border, Jackson, and Pottawatomie counties for tonight. Overall trends have the convection clearing north and east Friday morning with a break in precip expected during the afternoon. As the warm front reaches the Nebraska border tomorrow, much of the area warms to the lower 80s with dewpoints potentially reaching 70 degrees by late afternoon. As the upper trough shifts towards the North Dakota area by late afternoon, a mid level jet max lifts over the plains with focus for development along a southwest to northeast oriented boundary. Given the high instability and strong bulk shear values up to 50 kts, severe storms are likely with all modes possible, especially heavy rainfall through the overnight hours. For tomorrow afternoon and evening, the focus area for heaviest rainfall appears to bisect the CWA, from Dickinson county through Marshall county, along with areas south and east. .LONG TERM...(Saturday through Thursday) Issued at 324 PM CDT Thu May 23 2019 Focus in the extended remains in the heavy rainfall and severe storm potential from Saturday through Tuesday. Mean southwesterly flow aloft coupled with several perturbations ejecting into the central plains enhances the flooding potential, especially given that some areas have received in upwards of 10 inches of rain since the beginning of the month. On Saturday, a boundary is progged to be positioned somewhere over the state with indications for development along the boundary in the afternoon, becoming more widespread in coverage in the evening hours. Models are still differing on position of the boundary and therefore where the heaviest rainfall axis occurs is still in question. Confidence however remains moderate that portions of central Kansas will see the best chance for scattered severe storms and the heaviest rainfall. Surface based convection is more probable given the lack of inhibition and expansive instability. Effective bulk shear is not as high, but still supportive of supercells with all hazards being possible. As storms congeal overnight, a line of storms is likely as they progress across over most of the CWA late Saturday night. A similar scenario occurs Sunday night with the best pops currently over north central Kansas. Activity spreads eastward over much of northeast Kansas Memorial Day afternoon and evening as the main cold front arrives. As the cold front surges through Tuesday morning, there is finally a break in precip with a cooler and drier airmass in place on Tuesday. Thereafter, upper ridge tries to build over the Pacific Northwest with another closed low turning across the southwest. Models differ on the strength of the upper ridge and whether the closed low has an impact on the central plains after Wednesday. Kept low chances throughout the week given the GFS is still showing scattered storms in the area. Temps during the extended are near normal in the mid and upper 70s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu May 23 2019 MVFR cigs are expected until the frontal boundary moves to the north of the terminals and winds shift to the south which will occur in the 09Z-13Z time period. Scattered tsra is also expected at MHK after 02Z and at TOP and FOE around 06Z. LLWS still expected with southeast surface winds and them winds from the southwest near 1500 ft increasing to 40 kts through 12Z. Scattered showers and tsra are expected through 18Z. Additional development possible near the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ008>012-020>024-034>037. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Thu May 23 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Thu May 23 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe storms are possible after 6 PM this evening and continuing through midnight across north central Kansas. Large hail, damaging winds, and a tornado or two cannot be ruled out. Locally heavy rainfall is possible as storms are expected to move slowly and train over the same locations throughout the evening. Rainfall amounts of 2 to 3 inches are expected for portions of north central and far northeast Kansas. Locally higher amounts up to 5 inches are possible through Friday morning. The flash flood watch was expanded to include north central and portions of northeast Kansas from this afternoon through Friday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The threat for severe weather continues Friday and Saturday, with heavy rainfall and flooding also a hazard with these storms. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT Thu May 23 2019
KSZ021-034-240100-
Clay-Ottawa-
728 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA AND SOUTHWESTERN
CLAY COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bennington, Wells, Longford, Oak Hill and Niles.
A Tornado Watch remains in effect until midnight CDT for central and
north central Kansas.
LAT...LON 3931 9744 3931 9737 3932 9737 3931 9719
3913 9733 3913 9737 3908 9737 3896 9746
3896 9758 3901 9770
TIME...MOT...LOC 0027Z 212DEG 41KT 3903 9755
HenneckeThe Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
4 thunderstorm wind, 3 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Water is beginning to run over the road near Morgaville, Clifton, and Idana.
Several windows blown out in homes. Numerous trees and power lines were snapped.
Numerous reports of snapped trees and power lines.
Three large trees were blown down.
Five inch tree limb was down.
Photos submitted show damage along a nearly 10 mile long track from just southwest of Marysville through parts of the city then into rural Marshall county. Damage indicators and degree of damage suggest EF1 intensity with winds to around 105 mph.
Photos submitted show damage along a 5-6 mile long track from around 3 miles north of Seneca to 3 miles south of Bern. Degree of damage to damage indicators include trees and outbuildings suggest EF1 type damage with winds to around 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830879, 830880, 830881, 830882, 830883, 830884, 830885, 830886, 818296, 818297.